Alert archive / Alabama / Flash Flood Warnings in 2018
Flash Flood Warning 40, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Dec 27, 2018, 11:04 PM CST for 4 counties in Alabama. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 27, 2018, 11:04 PM CST (05:04 UTC)
- Expired
- Dec 28, 2018, 5:00 AM CST
- In force
- 6 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Greene County, AL, Hale County, AL, Marengo County, AL, Sumter County, AL
The radar
The Birmingham radar (KBMX), 125 km from the middle of the area, began a volume at 05:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 28, 5:00 AM CST | HEAVY RAIN 4.58 | 2 Ne Gainesville, AL | CO-OP OBSERVER STATION GNSA1, GAINESVILLE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 5.1 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -220 J/kg
- Mixed-layer LCL
- 472 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 220 m²/s²
- 0-3 km storm-relative helicity
- 292 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
318
WGUS54 KBMX 280504
FFWBMX
ALC063-065-091-119-281100-
/O.NEW.KBMX.FF.W.0040.181228T0504Z-181228T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
1104 PM CST THU DEC 27 2018
The National Weather Service in Birmingham has issued a
* Flash Flood Warning for...
Marengo County in southwestern Alabama...
Greene County in west central Alabama...
Hale County in west central Alabama...
Sumter County in west central Alabama...
* Until 500 AM CST.
* At 1104 PM CST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to three inches of rain have
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Demopolis, Livingston, Eutaw, York, Greensboro, Linden, Cuba,
Jefferson, Moundville, Forkland, Thomaston, Akron, Boligee, Sweet
Water, Union, Gainesville, Epes, Newbern, Myrtlewood and Faunsdale.
Additional rainfall amounts of two to four inches are possible in
the warned area through 3 am.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3299 8834 3304 8804 3315 8784 3302 8783
3300 8742 3266 8747 3265 8753 3231 8752
3227 8747 3225 8752 3213 8752 3213 8762
3199 8767 3200 8811 3217 8801 3228 8802
3229 8794 3228 8794 3231 8793 3231 8842
$$
052 follow-up statements
508
WGUS74 KBMX 280659
FFSBMX
Flash Flood Statement
National Weather Service Birmingham AL
1259 AM CST FRI DEC 28 2018
ALC063-065-091-119-281100-
/O.CON.KBMX.FF.W.0040.000000T0000Z-181228T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Marengo AL-Greene AL-Hale AL-Sumter AL-
1259 AM CST FRI DEC 28 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 AM CST FOR
MARENGO...GREENE...HALE AND SUMTER COUNTIES...
At 1256 AM CST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Radar data indicates up to 4
inches of rain have fallen since Thursday morning across the western
portion of the warned area. Additional rain continues to fall at
rates in excess of one inch per hour in the heaviest activity. Flash
flooding is expected to occur if not already ongoing in low lying
poor drainage areas.
Some locations that will experience flooding include...
Demopolis, Livingston, Eutaw, York, Greensboro, Linden, Cuba,
Jefferson, Moundville, Forkland, Thomaston, Akron, Boligee, Sweet
Water, Union, Gainesville, Epes, Newbern, Myrtlewood and Faunsdale.
Additional rainfall amounts of two to four inches of rain are
possible in the warned area through 4 am.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Move to higher ground now. Act quickly to protect your life.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3299 8834 3304 8804 3315 8784 3302 8783
3300 8742 3266 8747 3265 8753 3231 8752
3227 8747 3225 8752 3213 8752 3213 8762
3199 8767 3200 8811 3217 8801 3228 8802
3229 8794 3228 8794 3231 8793 3231 8842
$$
05192
WGUS74 KBMX 280902
FFSBMX
Flash Flood Statement
National Weather Service Birmingham AL
302 AM CST FRI DEC 28 2018
ALC063-065-091-119-281100-
/O.CON.KBMX.FF.W.0040.000000T0000Z-181228T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Marengo AL-Greene AL-Hale AL-Sumter AL-
302 AM CST FRI DEC 28 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 AM CST FOR
MARENGO...GREENE...HALE AND SUMTER COUNTIES...
At 259 AM CST, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Over four inches of rain have fallen
across western and central portions of the warned area since early
Thursday. Flash flooding is expected to begin shortly if not already
ongoing.
Some locations that will experience flooding include...
Demopolis, Livingston, Eutaw, York, Greensboro, Linden, Cuba,
Jefferson, Moundville, Forkland, Thomaston, Akron, Boligee, Sweet
Water, Union, Gainesville, Epes, Newbern, Myrtlewood and Faunsdale.
The initial round of heaviest activity has moved north and east of
the warned area but heavy rain to the southwest will move into the
warned area over the next few hours. Additional rainfall amounts of
one to three inches are possible in the warned area through 5 am.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Move to higher ground now. Act quickly to protect your life.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3299 8834 3304 8804 3315 8784 3302 8783
3300 8742 3266 8747 3265 8753 3231 8752
3227 8747 3225 8752 3213 8752 3213 8762
3199 8767 3200 8811 3217 8801 3228 8802
3229 8794 3228 8794 3231 8793 3231 8842
$$
05What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Dec 27, 6:35 PM CST, 4 hours 29 minutes earlier.
Area forecast discussion, Dec 27, 6:35 PM CST, 4 hours 29 minutes before
Area Forecast Discussion...UPDATED National Weather Service Birmingham AL 635 PM CST Thu Dec 27 2018 .UPDATE... .MESOSCALE UPDATE. && .NEAR TERM... Here is a quick mesoscale update for most recent trends/expectations for the overnight. Latest GOES-16 IR loop shows very cold cloud tops extending from central Alabama southwest into southern Louisiana. Lightning has been prevalent underneath the coldest tops early this evening. Regional radar loop shows broad area of showers from Middle Tennessee into northern Alabama with the leading edge of a more convective line of shra/tsra extending from St. Clair county south to Dallas county and then southwest through Hattiesburg and Biloxi. Flooding has been noted already today across southeast Mississippi where 3-4 inches of rain has fallen. Closer to home precipitation amounts have begun to pile up with amounts between 1.5 and 2 inches across portions of western Alabama. Looking at the most recent high res model guidance, the general trend has been for the guidance to initialize the leading convection too far north. In the short term, this isn't great news as the heaviest bands are likely to move across the area from Shelby county south to near Montgomery (along the I-65 corridor) through 02z. Additional convection was noted developing near and west of Jackson MS. Based on these radar trends and the strengthening LLJ, expect the more stratiform mass to the west will likely fill in later with convective elements. Having said all that, not planning a ton of changes to the overnight forecast. The gradient winds are below wind advisory criteria but given the LLJ and the potential for isolated mixing of these winds see no reason to not keep it through midnight. Placement of Flash Flood Watch still looks good. 15/CBD .SHORT TERM...(Tonight through Thursday) Issued at 159 PM CST Thu Dec 27 2018 Latest surface analysis shows a large surface high centered over southern Quebec with the trailing ridge axis/wedge extending south and west across the Carolina Piedmont into western Georgia. The influence of this wedge is noted across eastern Alabama as well with winds backed to the east and dewpoints in the upper 40s from Scottsboro to Anniston. IR satellite imagery and regional radar shows a broken line of showers and thunderstorms extending from northeast Mississippi to eastern Louisiana. The northern extent of this line has weakened somewhat as it has moved into a less favorable thermodynamic environment over the past several hours. The surface warm front was lifting slowly north but was identified south of a line from GTR-TCL-MGM as of 19z. A few hail producing cells have developed along and north of this boundary in the past hour. In the short term, precipitation will overspread the region from the west rather rapidly through the remainder of the afternoon. The combination of favorable mid level divergence with a strengthening low level (50-60 kt) 850 mb jet should aid development of additional convective bands. While the boundary layer should remain stable enough to preclude significant severe thunderstorms, elevated CAPE will be sufficient for embedded elevated thunderstorms that will exacerbate the heavy rain threat. A few elevated hail producers are also possible (as referenced above). The upper low evident on water vapor imagery across the central Plains this afternoon will fill and lift northeast overnight. The primary longwave trough will continue to deepen across the Four Corners region resulting in a very slow movement of the associated synoptic front and a rather long duration rain event for the Deep South. In the short term (through Friday)...rainfall amounts of 2 to locally 4 inches appear likely. The area may see a brief respite in the rainfall beginning midday tomorrow. No changes planned to the Wind Advisory or Flash Flood Watch with this package. Currently have 8 flood warnings out for minor flooding attm. 15/CBD .LONG TERM...(Saturday through Wednesday) The long-term period will carry a consistent theme of wet and unsettled conditions for a large portion of the southeastern US, including here in central Alabama. Synoptically, a broad split-flow pattern will feature a persistent mid/upper-level ridge settling over the Bahamas and a lingering longwave trough across the heart of the CONUS. Resultant southwest mid/upper-level winds and interaction with the sub-tropical jet position our area for multiple opportunities of locally heavy rainfall as mid-level perturbations traverse northeastward from Texas to New England. Streams and rivers across the area will continue to remain swollen as soil remains saturated and water runoff collects into local tributaries. Drier/cooler air is expected to advect in from the northwest overnight on Friday & into Saturday behind the surface front and provide a break in the rainfall. However, flow aloft will remain southwesterly overall allowing another round of isentropic ascent and Gulf moisture to return to the area on Saturday afternoon/evening. For now, only expecting scattered light to moderate rain showers to develop in response to this, though activity is expected to gradually increase in coverage and intensity heading into Sunday as a warm front is aided by increasingly organized ageostrophic forcing. This period of rain and unsettled weather is expected through Tuesday evening and into Wednesday. It may not be until late next week that indications of relief and drier weather occurs from an eastward shift in the trough/ridge setup across the area. 40/Sizemore && .AVIATION... 00Z TAF Discussion. Very tough forecast this period. Rain will continue at all terminals through the night, and could be heavy at times, especially at TCL/BHM/EET. Some embedded TS will remain possible at least through 06Z. Thankfully, surface winds have been a bit lower (overall) than previously expected, but some sporadic gusts of 20-25 kts are possible through the evening. Based on the 00Z upper air flight that is currently in progress, 2k ft winds are around 35-40 kts...which puts us very close to LLWS criteria. Will hold off on adding it in for now, but will be monitoring closely. Ceilings will be problematic thanks to the rain. Current obs are anywhere from VFR to IFR, so expect some variations in ceilings to continue thru the night. For now, will keep prevailing MVFR/IFR conditions at all terminals. The rain will gradually shift eastward on Friday with conditions beginning to improve across the west in the afternoon. 19 && .FIRE WEATHER... Periods of rainfall with embedded thunderstorms will overspread the area this evening into the overnight hours. Widespread rainfall will persist across the area through midday Friday. Winds will be quite gusty from the southeast tonight into early Friday before shifting to the northeast with the initial frontal passage. Rainfall amounts by midday Friday will be in the 2 to 4 inch range. After a brief respite late Friday into Saturday, another period of wet and unsettled weather is expected by late in the weekend. 15/CBD && && .PRELIMINARY POINT TEMPS/POPS... Gadsden 54 64 40 56 44 / 100 100 20 20 80 Anniston 55 67 44 58 47 / 100 100 20 30 80 Birmingham 59 65 43 56 48 / 100 100 20 30 80 Tuscaloosa 61 66 43 56 48 / 100 80 10 40 80 Calera 58 66 44 57 48 / 100 100 20 40 80 Auburn 59 68 52 62 53 / 100 100 50 50 80 Montgomery 62 71 52 64 54 / 100 100 40 60 70 Troy 63 70 55 66 56 / 100 90 60 60 70 && .BMX WATCHES/WARNINGS/ADVISORIES/... Wind Advisory until midnight CST tonight for the following counties: Autauga...Bibb...Blount...Calhoun...Chambers... Cherokee...Chilton...Clay...Cleburne...Coosa...Dallas...Elmore... Etowah...Fayette...Greene...Hale...Jefferson...Lamar...Lee... Lowndes...Macon...Marengo...Marion...Montgomery...Perry... Pickens...Randolph...Shelby...St. Clair...Sumter...Talladega... Tallapoosa...Tuscaloosa...Walker...Winston. Flash Flood Watch through Friday afternoon for the following counties: Autauga...Bibb...Blount...Calhoun...Chambers... Cherokee...Chilton...Clay...Cleburne...Coosa...Dallas...Elmore... Etowah...Fayette...Greene...Hale...Jefferson...Lamar...Lee... Lowndes...Macon...Marengo...Marion...Montgomery...Perry... Pickens...Randolph...Shelby...St. Clair...Sumter...Talladega... Tallapoosa...Tuscaloosa...Walker...Winston. &&
Hazardous weather outlook, Dec 27, 4:26 AM CST, 18 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 426 AM CST Thu Dec 27 2018 ALZ011>015-017>050-281330- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 426 AM CST Thu Dec 27 2018 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Windy conditions will be in place through Midnight. Southeasterly winds of 20 to 30 mph, with higher gusts will be possible across much of Central Alabama. Moderate to heavy rainfall will begin after noon today and continue through much of the night across Central Alabama. With the ground already saturated, this heavy rain could result in localized flooding, especially in low lying and poor drainage areas. Minor rises along flashy creeks and rivers can also be expected. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The moderate to heavy rainfall will continue through Friday afternoon and may lead to localized flooding, especially in low lying and poor drainage areas. Minor rises on area rivers and waterways are expected as well, in addition to rises along flashy creeks and rivers. Rises along the rivers could continue through the weekend and possible into the first of next week depending on the exact totals of rainfall received. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed through at least Friday.
In the hours before
Special weather statement, Dec 27, 5:56 PM CST, 5 hours 8 minutes before
Special Weather Statement National Weather Service Birmingham AL 556 PM CST THU DEC 27 2018 ALZ033-035-040-041-280030- Chilton AL-Autauga AL-Dallas AL-Perry AL- 556 PM CST THU DEC 27 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN AUTAUGA... SOUTHWESTERN CHILTON...EAST CENTRAL PERRY AND NORTHEASTERN DALLAS COUNTIES UNTIL 630 PM CST... At 556 PM CST, Doppler radar was tracking a strong thunderstorm 7 miles northwest of Potter Station, or 10 miles southeast of Marion, moving northeast at 50 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Valley Grande, Maplesville, Parnell, Paul M Grist State Park, Potter Station, Radford, Stanton, Summerfield, Valley Creek Junction, Plantersville, Suttle, Barrett Creek and Dawson Mill. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3239 8719 3262 8728 3281 8686 3259 8675 TIME...MOT...LOC 2356Z 237DEG 45KT 3251 8720 CBD
Local storm report, Dec 27, 9:16 PM CST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
916 PM CST THU DEC 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0912 PM NON-TSTM WND DMG 1 S YELLOW CREEK FALLS 34.21N 85.73W
12/27/2018 CHEROKEE AL EMERGENCY MNGR
TREE FELL ACROSS COUNTY ROAD 110. TIME AND
LOCATION APPROXIMATE.
&&
JHLocal storm report, Dec 27, 10:24 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1024 PM CST THU DEC 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 PM NON-TSTM WND DMG 1 SE VULCAN PARK 33.48N 86.78W
12/27/2018 JEFFERSON AL FIRE DEPT/RESCUE
LARGE TREE ACROSS ROADWAY INVOLVING POWER
LINES.
&&
MWThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 27, 6:43 PM CST | Areal Flood Advisory | BMX | Fayette, Lamar, Marion, Pickens, Winston | 2 hr |
| Dec 27, 6:56 PM CST | Areal Flood Warning | BMX | Fayette, Jefferson, Tuscaloosa, Walker | 2 hr |
| Dec 27, 7:33 PM CST | River Flood Warning | BMX | Dallas, Perry | 6 days |
| Dec 27, 7:40 PM CST | Areal Flood Advisory | BMX | Fayette, Greene, Hale, Lamar, Marengo, Marion and 5 more | 2 hr |
| Dec 27, 8:28 PM CST | River Flood Warning | BMX | Greene, Hale, Marengo, Sumter, Tuscaloosa | 4 days |
| Dec 27, 8:52 PM CST | Areal Flood Advisory | BMX | Bibb, Blount, Jefferson, Perry, Shelby, Talladega and 1 more | 53 min |
| Dec 27, 9:42 PM CST | Areal Flood Advisory | BMX | Greene, Hale, Marengo, Sumter | 3 hr |
| Dec 28, 1:36 AM CST | Areal Flood Advisory | BMX | Fayette, Lamar, Pickens, Tuscaloosa | 6 hr |
| Dec 28, 2:52 AM CST | Special Weather Statement | BMX | Marengo | 23 min |
| Dec 28, 3:10 AM CST | Areal Flood Advisory | BMX | Barbour, Bullock, Chambers, Lee, Macon, Pike and 1 more | 3 hr |
| Dec 28, 6:24 AM CST | Areal Flood Advisory | BMX | Blount, Chilton, Jefferson, St. Clair, Shelby | 3 hr |
| Dec 28, 6:38 AM CST | Areal Flood Advisory | BMX | Autauga, Elmore, Montgomery | 3 hr |
| Dec 28, 7:24 AM CST | River Flood Warning | BMX | Jefferson | 3 hr |
| Dec 28, 7:43 AM CST | Areal Flood Warning | BMX | Jefferson, Tuscaloosa, Walker | 6 hr |
| Dec 28, 8:13 AM CST | Areal Flood Warning | BMX | Shelby | 6 hr |
| Dec 28, 8:31 AM CST | River Flood Warning | BMX | Greene, Hale, Marengo, Tuscaloosa | 26 hr |
| Dec 28, 9:37 AM CST | River Flood Warning | BMX | Greene, Hale, Marengo, Sumter | 3 days |
| Dec 28, 10:18 AM CST | River Flood Warning | BMX | Greene, Hale, Jefferson, Marengo, Tuscaloosa | 20 hr |
Nearby
Flash Flood Warnings in Alabama, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.